The day after my first chemotherapy infusion, a Saturday, I was still high on the steroids I had to take to prevent nausea and it buttressed me from the chemotherapy drugs’ full effects. Sunday morning, the high was gone and I woke to be face to face with the unvarnished effects of their search and destroy mission against the existence of any cancer cells I might have in my body. Like all other chemotherapy patients, my body and me were the collateral damage in the fight and in a tussle between chemo and my cancerous doppelganger, it was no holds barred.
For the next two days my head seemed filled with a thick yellow miasma, impenetrable and unbreathable like the bushfire smoke that had blanketed Canberra and the southern regions after the black summer bushfires. It felt that every life force had stopped in the wake of a catastrophe. It hollowed me out, leaving behind an emotional fragility where I was teetering very finely on the edge of slipping into a very dark place indeed. I couldn’t concentrate enough to read and felt too ill to do anything much, even listen to music. I retreated into my head, repeating well known excerpts from loved pieces of writing or running scenes from my favourite movies through my mind to keep me balanced.
Then on Tuesday morning I woke up in a bath of sweat. It was the last of the drugs exiting my body. I remember thinking in a very practical way, I’ll need to change the sheets and then realising for the first time in a number of days I had a clear mind. I had woken up in no man’s land where my recovery from the last four and a half days might really begin. I started by sleeping on and off for 18 of the next 24 hours. After that, it was navigating the side effects.
Before I had left to go home after the infusion, a hospital pharmacist came to give me 50 anti-nausea tablets and as well, five injection ampoules together with a 24-hour emergency number for the community nurses should the nausea be uncontrollable. I did not need to use any of these things but it did give me the insight into just what chemo can do to someone physically. The aftereffects I was experiencing were in many ways mild: nose bleeds, a searching and lasting fatigue, muscular ache eased by Panadol, limited concentration. All things able to be dealt with until, as the nurse had told me I would, I began to lose my hair.
I remember I looked in the mirror and thought my hair was thinning. Extra strands began building up in the hairbrush during that first week on to be combed into the bin. Fine shining threads of hair littered the bathroom floor and were visible on the hall runners. Towards the end of the second week, my hair was coming out in handfuls in the shower. Me and my partner took to standing in the back garden where I picked the hairs out of my turban and he brushed away whole clumps to be scattered around the garden. ‘Oh, my, oh, my,’ we both said and to our credit, we both laughed. Even now after my second infusion, we can still come across those clumps of fine grey hair in the garden, covered with frost and dew and shining in the cold, late autumn sun like finely spun filigree. And for the very first time, my partner, who had first started losing his hair before he was thirty, had more hair than I did.
I went back to the mirror and started studying what I could now see now I had only the thinnest brush of a few pale hairs to cover my scalp. I said to myself, this is me. That’s the shape of my head, what my ears look like, the set of my features. For four sessions lasting into late June, chemo has stripped me to the essential features where nothing is concealed. I’m stuck in that fight between my cancerous doppelganger and the drugs and for the next two months I have to learn to navigate no man’s land.